WHO Pharmaceuticals Newsletter 2000, No. 01
(2000; 18 pages)
Table of Contents
View the documentEditorial
Close this folderRegulatory matters
View the documentAnorectic agents - suspension of marketing authorizations
View the documentCisapride - New warnings concerning cardiac effects and voluntary withdrawal
View the documentCytarabine - Batch recalled: adverse reaction
View the documentDidanosine in combination - Warning concerning deaths due to pancreatitis
View the documentHypericum perforatum (St John's Wort) - Recommendations for use
View the documentInsulin preparations - Withdrawal of 40 IU/mL formulations
View the documentInsulin (human) cartridges - Warning: risk of leakage
View the documentMethotrexate - Revised data sheet: adverse reactions
View the documentNevirapine - Severe and life-threatening cutaneous and hepatic reactions
View the documentNimesulide (paediatric) - Application for an export licence refused
View the documentPemoline (Cylert®) - Withdrawn from the market
View the documentReteplase - Incompatibility with heparin and precipitation following reconstitution
View the documentTiratricol - Warning: promoted for inappropriate use
View the documentTrade name duplication - Risk of errors
View the documentAnnouncement: ICH 5, San Diego, California, USA, November 2000
Open this folder and view contentsSafety of medicines
View the documentFeature: Immunization safety: a global priority
View the documentFiller: WHO/UNICEF vaccine quality surveys
View the documentSafety of vaccines: Registration of vaccines
 

Pemoline (Cylert®) - Withdrawn from the market

Canada. The Therapeutic Products Programme (TPP), Health Canada, recently conducted a benefit-risk assessment of the use of pemoline in the treatment of attention deficit hyperactivity disorder. The assessment concluded that the risk of serious liver complications, including liver failure necessitating transplantation or resulting in death, outweighs the benefits of continued use. As a result the drug was removed from the market on 30 September 1999. This conclusion was based on a number of considerations, the most important of which were:

(a) despite explicit warnings in the product monograph and labelling information regarding the risk of severe liver damage, worldwide case reports of liver failure necessitating transplantation or resulting in death continued to be received;

(b) there is no evidence that liver damage caused by the drug is predictable or reversible;

(c) other safer treatment alternatives are available; and

(d) a satisfactory response to the TPP's request for specific evidence to support the safety of the drug's continued use was not provided by the manufacturer.

Reference: Canadian Adverse Drug Reaction Newsletter, Vol 10, No 1, January 2000.

to previous section
to next section
 
 
The WHO Essential Medicines and Health Products Information Portal was designed and is maintained by Human Info NGO. Last updated: October 29, 2018